Nebraska, 2016

Hail and Damaging Winds in Nebraska, July 6 to 7, 2016

July 6 to 7, 2016 · NWS GID · 13 events in 9 counties and zones

Pockets of wind damage and/or strong winds occurred with bowing convective line segments on this Wednesday night. Isolated supercells developed over western Nebraska late in the afternoon, with multiple tornadoes, spotty wind damage, and large hail occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$169,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Pockets of wind damage and/or strong winds occurred with bowing convective line segments on this Wednesday night. Isolated supercells developed over western Nebraska late in the afternoon, with multiple tornadoes, spotty wind damage, and large hail occurring. During the evening hours, cell coverage increased leading to multiple cell mergers. By 9 p.m. CST, this resulted in several lines segments that stretched from Yankton, SD to Broken Bow to McCook. Two small bow echoes tracked through south central Nebraska, from Interstate 80 south to the state line, and another across central Nebraska which affected Valley and Greeley Counties. After 11 p.m. CST, the outflow from extensive thunderstorms over northeast Nebraska sagged to Interstate 80, from York west to Grand Island where it intersected the comma head of the bow echo moving across southern Nebraska. An east-west oriented line of storms developed along Interstate 80. Cell training between 11:30 p.m. and 1 a.m. CST resulted in a swath of 2 to 3 inches of rain from eastern Hamilton County across central York County. The highest rainfall amount was 3.08 inches just east of the city of York. These bow echoes produced multiple measured gusts between 50 and 62 mph. Snapped tree limbs and blown over trees were most extensive in the city of Hastings and the towns of Greeley and Spalding.

A very weak cold front sagged into Nebraska the previous night and was located roughly along the southern state line at daybreak. As the day progressed, the front gradually lifted north as a warm front as low pressure over Wyoming deepened to 1000 mb. In the upper levels, the flow was zonal with the Westerlies confined to the northern third of the United States. A subtropical high was over Texas. 500 mb observations suggest there was a weak/subtle shortwave trough moving across the Central Plains, possibly aiding thunderstorm development. Just prior to thunderstorms moving into south central Nebraska, temperatures were in the middle 70s to lower 80s, and dewpoints ranged from the lower 60s west to the upper 60s east. Yet, mid-level lapse rates were very steep (8 degrees C/km), resulting in MLCAPE between 2000 and 4000 J/kg. Effective deep layer shear was around 50 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 6, 8:36 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 6, 8:36 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
936 PM CDT WED JUL 6 2016

.UPDATE...
Issued at 932 PM CDT Wed Jul 6 2016

Updated the forecast this evening to increase chances of
showers/thunderstorms. Storms have become quite organized and have
plenty of shear and mid-level instability to work with.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 318 PM CDT Wed Jul 6 2016

Plenty of instability across the region this afternoon with a
strong CAP inhibiting any convective development locally. If there
is enough forcing to overcome this CAP...any storms that do
develop will rapidly intensify and have the potential to become
severe...which more than justifies the slight risk for severe
weather the storm prediction center has advertised for much of the
local area. That said...the confidence of the CAP being broken
through the late afternoon hours appears very low...and
consequently trimmed precipitation chances across much of the
local area through the early evening hours.

Thereafter...some short term model guidance is attempting to hold
together the convection presently developing over the high plains
and propagating it eastward across the local area during the early
evening hours. While the HRRR appears to be one of the more
aggressive solutions...and most guidance is dry...cannot
completely rule out the chance for a line of storms developing
with strong winds being the primary concern...and maintained this
possibility in the forecast to coincide with a severe thunderstorm
watch that was just issued.

That said...The better chance for precipitation appears to come
during the late evening through overnight hours as the main upper
level disturbance brushes the northern/eastern fringes of the
local forecast area. As the LLJ intensifies and feeds into this
disturbance...expect this convection to maintain itself through
the early morning hours Thursday...with cooler air filtering in
behind this shortwave during the daytime hours.

While there is some question in just how much low level stratus
will filter in behind the wave...which could have a significant
impact on temperatures...only tweaked down temps across south
central Nebraska as the bulk of this stratus will be focused to
our north/east.

.LONG TERM...(Thursday night through Wednesday)
Issued at 318 PM CDT Wed Jul 6 2016

Cooler air will continue to settle in across the entire forecast
area Thursday night through Friday...as temperatures across the
region return to near or just below seasonal norms Friday
afternoon. While the daytime hours Friday look dry...expect a
chance for thunderstorms to creep in from the southwest Friday
night as the first of several upper level disturbances brushes the
local area. As a result...expect periodic small chances for
Thunderstorms across the local area Friday night through next
Wednesday...with the best chance for more widespread precipitation
coming next Monday night...as a stronger wave is currently
forecast to cross the plains then.

Temperature wise...do not anticipate a significant change in the
overall airmass behind Thursdays cool front...with near seasonal
temps forecast beyond Friday and into next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday evening)
Issued at 659 PM CDT Wed Jul 6 2016

Storms in the western High Plains are rolling this way, and could
be in the vicinity for a few hours this evening, but coverage
should be scattered.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Heinlein
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Heinlein
Hazardous weather outlook, Jul 6, 8:30 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT WED JUL 6 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
930 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS DEVELOPING ACROSS THE WESTERN HIGH PLAINS
WILL PROPAGATE EAST ACROSS THE LOCAL AREA DURING THE LATE
AFTERNOON HOURS...WITH 60 MPH WINDS AND HAIL UP TO 2 INCHES IN
DIAMETER BEING THE PRIMARY CONCERNS. THE FOCUS OF THIS ACTIVITY
APPEARS TO BE WEST OF HIGHWAY 281...WITH ADDITIONAL CHANCES FOR
SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE LATE THIS EVENING THROUGH
THE OVERNIGHT HOURS...ESPECIALLY NORTH OF THE NEBRASKA AND KANSAS
STATE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY. IF THESE STORMS
DEVELOP THEY COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS
AND DAMAGING WINDS TO 60 MPH. THE MAIN AREA WILL BE ALONG AND
NORTHEAST OF A HEBRON TO ORD NEBRASKA LINE.

THUNDERSTORMS MAY ALSO BE POSSIBLE ALONG AND SOUTH OF INTERSTATE
80 FRIDAY NIGHT AND THEN AGAIN OFF AND ON SATURDAY THROUGH
TUESDAY. SOME OF THESE STORMS COULD BE STRONG, BUT IT IS TOO EARLY
TO CONFIDENTLY ASSESS IF THEY WILL BE SEVERE. STAY TUNED TO LATER
FORECASTS.

HEAT INDICES WILL BE BETWEEN 100 TO 105 THURSDAY AFTERNOON MAINLY
ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Local storm report, Jul 6, 9:16 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
07/06/2016  M51 MPH          VALLEY             NE   ASOS

            PEAK GUST SO FAR AT THE AIRPORT

&&

PBEDA
Special weather statement, Jul 6, 9:21 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1021 PM CDT WED JUL 6 2016

NEZ039>041-046-047-070400-
HOWARD NE-NANCE NE-GREELEY NE-SHERMAN NE-VALLEY NE-
1021 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY...HOWARD...
GREELEY...NORTHWESTERN NANCE AND SHERMAN COUNTIES UNTIL 1100 PM
CDT...

AT 1021 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES NORTHWEST OF SPALDING TO 7 MILES
NORTHWEST OF LITCHFIELD. MOVEMENT WAS EAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...LOUP CITY...SPALDING...GREELEY...SCOTIA...DANNEBROG...WOLBACH...
LITCHFIELD...ELBA...ASHTON...BOELUS...BELGRADE...FARWELL...ROCKVILLE...
HAZARD...COTESFIELD...CUSHING AND SHERMAN RESERVOIR DAM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 300 AM CDT FOR CENTRAL NEBRASKA.

LAT...LON 4148 9829 4148 9810 4149 9810 4150 9804
      4151 9804 4151 9792 4129 9827 4139 9827
      4139 9829 4128 9829 4105 9864 4105 9921
      4118 9920 4174 9840 4174 9829
TIME...MOT...LOC 0321Z 266DEG 50KT 4177 9845 4124 9923

HEINLEIN

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
July 6, 9:22 PM CST
Where
Furnas County, Cambridge
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
40.280, -100.170

Wind gusts were estimated to be between 60 and 70 MPH. Tree branches of an unknown size were downed.

Thunderstorm Wind, Greeley

When
July 6, 9:52 PM CST
Where
Greeley County, Spalding
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
41.680, -98.370

Wind gusts were estimated to be near 60 MPH. Tree branches were downed in town.

Thunderstorm Wind, Greeley

When
July 6, 9:52 PM CST
Where
Greeley County, Greeley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.550, -98.530

Wind gusts were estimated to be near 60 MPH. Tree branches were downed in portions of town, some of which were several inches in diameter.

Hail, Phelps

When
July 6, 10:26 PM CST
Where
Phelps County, Atlanta
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.370, -99.470

Thunderstorm Wind, Kearney

When
July 6, 10:55 PM CST
Where
Kearney County, Axtell
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.480, -99.120

Wind gusts estimated to be between 60 and 70 MPH downed a large tree in town. This tree landed on a home, punching a hole through the bedroom ceiling. The tree also landed on power lines.

Heavy Rain, York

When
July 6, 11:00 PM CST to July 7, 6:00 AM CST
Where
York County, 1 mi SW of York
Reported by
Mesonet
Coordinates
40.860, -97.594

A total of 3.04 inches was measured since midnight.

Heavy Rain, York

When
July 6, 11:00 PM CST to July 7, 6:00 AM CST
Where
York County, 1 mi E of York
Reported by
CoCoRaHS
Coordinates
40.870, -97.561

A total of 3.08 inches was measured since midnight.

Hail, Franklin

When
July 6, 11:02 PM CST
Where
Franklin County, 8 mi N of Franklin
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.216, -98.950

Thunderstorm Wind, Webster

When
July 6, 11:24 PM CST
Where
Webster County, 9 mi NW of Red Cloud
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.192, -98.650

Thunderstorm Wind, Adams

When
July 6, 11:37 PM CST
Where
Adams County, 4.34 mi NE of (Hsi)hastings Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
40.650, -98.380

Wind gusts were estimated to be near 60 MPH. Penny size hail was also reported. There were several reports of larger tree branches downed and power outages across town. On the west side of Hastings, a large tree branch fell onto a vehicle, causing major damage. A tree uprooted near the high school in the middle of town was lying across 14th Street.

Thunderstorm Wind, Adams

When
July 6, 11:46 PM CST
Where
Adams County, 4.34 mi NE of (Hsi)hastings Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -98.380

Thunderstorm Wind, Hamilton

When
July 7, 12:15 AM CST
Where
Hamilton County, Marquette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.000, -98.000

Wind gusts estimated to be near 60 MPH resulted in tree damage in Marquette.

Thunderstorm Wind, Kearney

When
July 7, 12:20 AM CST
Where
Kearney County, 2 mi S of Axtell
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.451, -99.120

This gust occurred behind the squall line in a pressure minimum.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641151, 641152, 641153, 641154, 650933, 646327, 646328, 641155, 641157, 641158, 641161, 644339, 641163.